Pennsylvania, 2001

Damaging Winds in Pennsylvania, July 24 to 25, 2001

July 24 to 25, 2001 · NWS PBZ · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT TUE JUL 24 2001

ABUNDANT MOISTURE AND INSTABILITY BUT NO SUBSTANTIAL KICK.  TSRA'S
HAVE DEVELOPED BUT VERY SPOTTY AND PULSE-LIKE IN NATURE. HOWEVER
WITH PW'S 1.8 TO 2.0 INCHES AND 700MB FLOW ONLY 10KT LOCALLY HEAVY
RAINFALL A POSSIBILITY SO TONIGHT GROUP HAS RAIN MAY BE HEAVY AT
TIMES PHRASE.  SAME CONDITIONS WILL EXIST TOMORROW BUT INSTABILITY
SHIFTS SOUTH. ANOTHER SPOTTY STORM EVENT IN THE AFTERNOON.  TOMORROW
NIGHT THE MOISTURE FLUX CONVERGENCE INCREASES AND THE INSTABILITY
LINGERS ALONG THE OMEGA FIELD AHEAD OF THE FRONTAL SYSTEM.  CANNOT
IGNORE CHANCE OF TSRA SO 40 POPS ACROSS CWA.  THURSDAY THE FRONT
CUTS CWA IN NORTH/SOUTH HALVES WITH CAPE INSTABILITY AXIS AND HIGH
DEWPTS THROUGH SOUTHERN HALF.  LIKELY POPS SOUTHERN HALF AND LESS
NORTH. NO MAJOR ADJUSTMENTS TO EXTENDED FROM PREVIOUS.

SOWKO

.PBZ...
MD...NONE.
1OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 24, 3:23 PM EST, 22 minutes before
PAZ013-014-020-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE JUL 24 2001

...AFTERNOON THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING...

AN APPROACHING COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  A LINE OF THUNDERSTORMS MAY PRODUCE HEAVY DOWN
POURS...SMALL HAIL...AND GUSTY WINDS UP TO 40 MPH.  EXERCISE CAUTION
WHILE DRIVING DURING AND AFTER THESE STORMS.

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 24, 3:45 PM EST
Where
Lawrence County, Ellwood City
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -80.283

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Beaver

When
July 24, 3:48 PM EST
Where
Beaver County, Fombell
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -80.200

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Washington

When
July 25, 4:38 PM EST to 4:50 PM EST
Where
Washington County, Finleyville
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -80.017

Thunderstorm winds downed numerous trees and power lines across Finleyville. Other locations in Peters and Union Townships affected were Thompsonville, Venetia, McMurray and Elrama.

Thunderstorm Wind, Allegheny

When
July 25, 4:50 PM EST
Where
Allegheny County, Carnegie
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -80.083

Thunderstorm winds downed numerous trees and power lines across the Carnegie and Greentree areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262484, 5262485, 5262486, 5262487.